Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Have chronic eye infection. Diagnosed with streptococcus pyogenes. Allergic to penicillin. Looking for cure

User rating for this question
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
Hi, I have a chronic eye infection; finally did a eye swob; the lab says Streptococcus pyogenes in my eyes. I'm allergic to penicillin; I live in Indonesia; and often have mis-diagnoses of whatever ails me. (I have celiac disease). I manage the celiac disease, but don't generally feel well. I now (within last month) also have lots of arthritis symptoms; my left leg hurt /knee hurts and is swollen right now; ... my joints hurt and burn... What should I do about the eye infection, given the general sensitivity with any penicillin-like medication?
Posted Wed, 22 Aug 2012 in Vision and Eye Disorders
Answered by Dr. Shanthi.E 5 hours later


Thanks for posting your query.

There are newer and effective alternative drugs that are available to treat Streptococcus Pyogenes infection in the eyes, in patients who are allergic to Penicillin.

Firstly, you just need a topical antibiotic for the eye infection to subside. You do not need a systemic or oral drug for this. This makes your treatment easy.

Streptococcus Pyogenes is a gram positive organism.

Gentamycin can be used in you though it is most effective against gram negative organisms. When it is used topically as an ointment, it is affective against Streptococcus pyogenes as well.

Erythromycin, Azithromycin and Ciprofloxacin are other good alternatives that can be tried.

I would like to suggest you something here.

When you have got an eye swab culture done and streptococcus pyogenes was identified, an antibiotic susceptibility test of the organism will be routinely done too.

Please ask your doctor about it. The antibiotic susceptibility test will help in identifying which drug you are susceptible to and which one can be used in you. Please do mention about the penicillin allergy to your treating doctor.

He may put you on drugs which you are sensitive to, other than the penicillin.

Regarding your joint pain and swelling, I think you are going into early degenerative arthritis. Please start yourself on calcium supplements that are available over the counter.

Please do write back for further discussion on this.

Above answer was peer-reviewed by
Follow-up: Have chronic eye infection. Diagnosed with streptococcus pyogenes. Allergic to penicillin. Looking for cure 1 hour later
Hi Dr. Shanthi, thank you for responding quickly. The lab did do drug sensitivity test, and I was sensitive to the following:
Tetracycline Sensitive (and I'm allergic to penicillin)

Which drug do you suggest given my sensitivities? I forgot to mention that since march 2012, I have been 4 times to the eye doctor; i was given the following eye drops (and occasionally some tablets); each time, my infection disappears during the treatment, and then returns when I run out of eye drops.
Polidex & protagenta, xitrol (March 2012);
mycos & troboson drops & antibiotic (cyphalexin) (APRIL);
then idoxuridine (cendrid) & levofloxacin (tablets and drops); (bad reaction to levofloxacin?) (MAY);
then vernacol, posop (cortosteroid), then posop fluorometholon (early june);

My leg pains began as muscle pain, when I used levofloxacin in April (eye drops and tablets); then it turned into joint pain and foot swelling after taking an anti-inflamation drug (diclofenac sodium; subside-CR; and I also tried Mobic 7.5mg.
My test for rheumatoid arthritis is negative; I will do as you suggest, re: calcium. Thank you in advance for then next consideration. XXXXXXX (gentamycin still OK?)When I took the cyphalexin my whole system felt better, but the eye infection came back.
Answered by Dr. Shanthi.E 1 hour later

Thanks for writing back and giving me the details. I have seen the antibiotic sensitivity in you.

Based on the report, I would suggest you this.

Azithromycin can be taken as the first choice as it is very effective, duration of treatment is shorter with this and resistance is least with this drug.

Erythromycin may be considered as a second line drug. Lastly, you can try the Cephalosporin group containing the cefepime and cefotaxime.

It is better we do not start the other drugs as there may be cross reactions and other side effects that you may experience.

Gentamycin is still OK to try. The cost is cheaper and is effective too.

Please consult with your treating doctor before you start any of these medications, so that he is aware of what medication you are on. It would be unethical and inappropriate to prescribe you scheduled drugs without doing a proper examination.

Calcium will benefit you in the long run, please take it.

Hope this helps. Please do write back in case you have doubts or need clarifications.


Above answer was peer-reviewed by
Follow-up: Have chronic eye infection. Diagnosed with streptococcus pyogenes. Allergic to penicillin. Looking for cure 20 minutes later
Hi Dr. Shanthi, So, I got this backwards.? If I am sensitive to a drug, such as erythromycin, than I can take it? (I am also sensitive to cefotaxime, so then I can take it? I thought 'sensitive' to a drug meant I was allergic.

thanks for this final clarification. XXXXXXX
Answered by Dr. Shanthi.E 20 minutes later

Good that you wrote back, thanks.

Sensitivity and ‘allergic to a drug’ are two different phenomena. Sensitivity means if you take the particular drug, it will be effective in you. Allergic means you are simply allergic to a particular medicine and cannot take it under any circumstances.

The antibiotic sensitivity report may show that you are sensitive to the drug that you are allergic to. But, it does not mean you can take it.

Allergic response to a drug is determined by a prior clinical allergic manifestation on taking the drug.

In your case, you are allergic to Penicillin as you have experienced reactions before, to this drug. The report may show that you are sensitive to Penicillin. It does not mean you take the drug this time. It may cause serious reactions again.

So, do not try tetracycline, amoxicillin, and ampicillin as these compounds are similar to penicillin in structure and may cause an allergic response.

The other drugs that I mentioned like Azithromycin, erythromycin, cephalosporins and gentamycin are all different groups of drugs and are not similar in structure to Penicillin. So, the chances of allergic reactions will be negligible.

I do not want you to try Levofloxacin and Ofloxacin as you had muscle pain last time when you took Levoflaxacin. Ofloxacin is similar to levofloxacin in structure.

Chloramphenicol is an outdated drug not used frequently these days.

I hope to have clarified your doubts. Do write back if you need more information. Do not try the drug on your own as I said in my earlier reply.

I wish you quick recovery.

If you have no more queries, you may close the discussion and write a review.

A word of caution - You should always mention to your doctor that you are 'allergic to Penicillin' so that no doctor starts you on penicillin.

It is ideal to carry the drug allergy card saying 'allergic to Penicillin' in your purse.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor